Numerical integration of the Davidenko equation

  • K. Georg
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 878)


Given a solution curve c(s) in the kernel H−1(0) of a smooth map H : IRN+1 → IRN, we consider a differential equation such that c(s) is an asymptotically stable solution. The equation may be viewed as a continuous version of Haselgrove's [17] predictor — corrector method and is a modification of Davidenko's [12] equation. In order to numerically trace c(s), this modified equation may be integrated by some standard IVP - code [40].

A curve — tracing algorithm is then discussed which makes one predictor step along the kernel of the Jacobian DH and one subsequent corrector (Newton) step perpendicular to this kernel. Instead of using the exact Jacobian, we update an approximate Jacobian in the sense of Broyden [9]. The algorithm differs somewhat from the recently described methods [15,20] in that we emphasize on "safe" curve — following. A simple and robust step — size control is given which may be improved in particular for less "nasty" problems.

Finally, it is discussed how such derivative — free curve — tracing methods may be used to deal with bifurcation points caused by an index jump in the sense of Crandall — Rabinowitz [11]. Instead of using a local perturbation [15] in the sense of Jürgens - Peitgen - Saupe [18], a technique more closely related to Sard's theorem [37] is proposed. This had the advantage that sparseness of DH is not destroyed near a bifurcation point, and hence the given method may be applied to large eigenvalue problems arising from discretizations of differential equations.

The following numerical examples are discussed:
  1. 1.

    A homotopy method for solving a difficult fixed point test problem [49].

  2. 2.

    A bifurcation problem for highly symmetric periodic solutions of a differential delay equation [18,28].

  3. 3.

    A secondary bifurcation problem for periodic solutions of a differential delay equation, where a highly symmetric solution bifurcates into a solution with less symmetries [18,28].


Some ideas are only roughly sketched and will be appropriately discussed elsewhere [16]. The numerical calculations were performed on a Hewlett Packard 85 and are illustrated by the standard plots which have a rather coarse grid.


Bifurcation Point Functional Differential Equation Differential Delay Equation Continuation Method Solution Curve 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    ABRAHAM,R. and ROBBIN,J.: Transversal mappings and flows. W.A.Benjamin (1967).Google Scholar
  2. [2]
    ALEXANDER,J., KELLOGG,R.B., LI,T.Y. and YORKE,J.A.: Piecewise smooth continuation. Preprint, University of Maryland (1979).Google Scholar
  3. [3]
    ALLGOWER, E. and GEORG, K.: Simplicial and continuation methods for approximating fixed points and solutions to systems of equations. SIAM Review 22 (1980) 28–85.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    ANGELSTORF,N.: Global branching and multiplicity results for periodic solutions of functional differential equations. In: Functional Differential Equations and Approximation of Fixed Points, H.O.Peitgen, H.O.Walther (eds), Springer Lecture Notes in Math. 730 (1979) 32–45.Google Scholar
  5. [5]
    BEN-ISRAEL, A.: A modified Newton — Raphson method for the solution of systems of equations. Israel J. Math. 3 (1965) 94–98.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    BEN-ISRAEL,A. and GREVILLE,T.N.E.: Generalized inverses: theory and applications. Wiley-Interscience publ. (1974).Google Scholar
  7. [7]
    BRANIN, JR., F.H.: Widely convergent method for finding multiple solutions of simultaneous nonlinear equations. IBM J. Res. Develop. 16 (1972) 504–522.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    BRANIN,JR.,F.H. and HOO,S.K.: A method for finding multiple extrema of a function of n variables. Numerical Methods for Nonlinear Optimization, F.Lootsma, ed., Academic Press (1972) 231–237.Google Scholar
  9. [9]
    BROYDEN, C.G.: A new method of solving nonlinear simultaneous equations. The Computer Journal 12 (1969) 94–99.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    BROYDEN,C.G.: Quasi-Newton, or modification methods. Numerical Solution of Systems of Nonlinear Equations, G.Byrne and C.Hall (eds), Academic Press (1973) 241–280.Google Scholar
  11. [11]
    CRANDALL, M.G. and RABINOWITZ, P.H.: Bifurcation from simple eigenvalues. J. Functional Analysis 8 (1971) 321–340.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    DAVIDENKO, D.: On a new method of numerical solution of systems of nonlinear equations. Doklady Akad. Nauk SSSR (N.S.) 88 (1953) 601–602.MathSciNetGoogle Scholar
  13. [13]
    DENNIS JR., J.E. and SCHNABEL, R.B.: Least change secant updates for Quasi — Newton methods. SIAM Review 21 (1979) 443–459.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    DEUFLHARD, P.: A stepsize control for continuation methods and its special application to multiple shooting techniques. Numer. Math. 33 (1979) 115–146.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    GEORG,K.: On tracing an implicitly defined curve by Quasi — Newton steps and calculating bifurcation by local perturbation. To appear in: SIAM Journal of Scientific and Statistical Computing.Google Scholar
  16. [16]
    GEORG,K.: Zur numerischen Lösung nichtlinearer Gleichungssysteme mit simplizialen und kontinuierlichen Methoden. Unfinished manuscript.Google Scholar
  17. [17]
    HASELGROVE, C.B.: The solution of non-linear equations and of differential equations with two-point boundary conditions. Computing J. 4 (1961) 255–259.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    JÜRGENS,H., PEITGEN,H.-O. and SAUPE,D.: Topological perturbations in the numerical study of nonlinear eigenvalue and bifurcation problems. in: Proceedings Symposium on Analysis and Computation of Fixed Points, S.M.Robinson (ed.), Academic Press, 1980, 139–181.Google Scholar
  19. [19]
    JÜRGENS, H. and SAUPE, D.: Methoden der simplizialen Topologie zur numerischen Behandlung von nichtlinearen Eigenwert-und Verzweigungsproblemen. Diplomarbeit, Bremen (1979).Google Scholar
  20. [20]
    KEARFOTT,R.B.: A derivative-free arc continuation method and a bifurcation technique. Preprint.Google Scholar
  21. [21]
    KELLER,H.B.: Numerical solution of bifurcation and nonlinear eigenvalue problems. Applications of Bifurcation Theory, P.H.Rabinowitz (ed.), Academic Press (1977) 359–384.Google Scholar
  22. [22]
    KELLER,H.B.: Global homotopies and Newton methods. Numerical Analysis, Academic Press (1978) 73–94.Google Scholar
  23. [23]
    KELLER, H.B.: Constructive methods for bifurcation and nonlinear eigenvalue problems. Lect. Notes Math. 704 (1979) 241–251.MathSciNetCrossRefGoogle Scholar
  24. [24]
    KRASNOSEL'SKII,M.A.: Topological methods in the theory of nonlinear integral equations. Pergamon Press (1964).Google Scholar
  25. [25]
    MENZEL, R. and SCHWETLICK, H.: Zur Lösung parameterabhängiger nichtlinearer Gleichungen mit singulären Jacobi-Matrizen. Numer. Math. 30 (1978) 65–79.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    MILNOR,J.W.: Topology from the differentiable viewpoint. University Press of Virginia (1969).Google Scholar
  27. [27]
    NUSSBAUM, R.D.: A global bifurcation theorem with applications to functional differential equations. J. Func. Anal. 19 (1975) 319–338.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [28]
    PEITGEN,H.-O. and PRÜFER,M.: The Leray — Schauder continuation method is a constructive element in the numerical study of nonlinear eigenvalue and bifurcation problems. In: Proceedings Functional Differential Equations and Approximation of Fixed Points, H.O.Peitgen and H.O.Walther (eds), Springer Lecture Notes in Math. 730 (1979) 326–409.Google Scholar
  29. [29]
    POTTHOFF,M.: Diplom thesis, in preparation.Google Scholar
  30. [30]
    PRÜFER,M.: Calculating global bifurcation. In: Continuation Methods, H.J.Wacker (ed.) Academic Press (1978) 187–213.Google Scholar
  31. [31]
    PRÜFER,M.: Simpliziale Topologie und globale Verzweigung. Dissertation, Bonn (1978).Google Scholar
  32. [32]
    RABINOWITZ, P.H.: Some global results for nonlinear eigenvalue problems. J. Functional Analysis 7 (1971) 487–513.MathSciNetCrossRefzbMATHGoogle Scholar
  33. [33]
    RHEINBOLDT,W.C.: Methods for solving systems of nonlinear equations. Regional conference series in applied mathematics 14, SIAM (1974).Google Scholar
  34. [34]
    RHEINBOLDT, W.C.: Numerical methods for a class of finite dimensional bifurcation problems. SIAM J. Numer. Anal. 15 (1978) 1–11.MathSciNetCrossRefzbMATHGoogle Scholar
  35. [35]
    RHEINBOLDT, W.C.: Solution fields of nonlinear equations and continuation methods. SIAM J. Numer. Anal. 17 (1980) 221–237.MathSciNetCrossRefzbMATHGoogle Scholar
  36. [36]
    ROSEN, J.B.: The gradient projection method for nonlinear programming. Part II: Nonlinear constraints. Journal of Society of Industrial and Applied Mathematics 9 (1961) 514–532.CrossRefzbMATHGoogle Scholar
  37. [37]
    SARD, A.: The measure of the critical values of differential maps. Bull. Amer. Math. Soc. 48 (1942) 883–890.MathSciNetCrossRefzbMATHGoogle Scholar
  38. [38]
    SCHMIDT,C.: Approximating differential equations that describe homotopy paths. Preprint No 7931, Univ. of Santa Clara (1979).Google Scholar
  39. [39]
    SCHWETLICK,H.: Numerische Lösung nichtlinearer Gleichungen. VEB Deutscher Verlag der Wissenschaften (1979).Google Scholar
  40. [40]
    SHAMPINE,L.F. and GORDON,M.K.: Computer solution of ordinary differential equations: The initial value problem. ordinary differential equations: The initial value problem. W.H.Freeman and Company (1975).Google Scholar
  41. [41]
    SMALE, S.: A convergent process of price adjustment and global Newton methods. Journal of Mathematical Economics 3 (1976) 1–14.MathSciNetCrossRefzbMATHGoogle Scholar
  42. [42]
    TANABE,K.: A geometric method in nonlinear programming. Preprint STAN-CS-77-643, Stanford University (1977).Google Scholar
  43. [43]
    TANABE, K.: Continuous Newton-Raphson method for solving an underdetermined system of nonlinear equations. Nonlinear Analysis, Theory, Methods and Applications 3 (1979) 495–503.MathSciNetCrossRefzbMATHGoogle Scholar
  44. [44]
    TOINT, PH.L.: On sparse and symmetric matrix updating subject to a linear equation. Mathematics of Computation 31 (1977) 954–961.MathSciNetCrossRefzbMATHGoogle Scholar
  45. [45]
    TOINT, PH.L.: Some numerical results using a sparse matrix updating formula in unconstrained optimization. Mathematics of Computation 32 (1978) 839–851.MathSciNetCrossRefzbMATHGoogle Scholar
  46. [46]
    TOINT, PH.L.: On the superlinear convergence of an algorithm for solving a sparse minimization problem. SIAM J. Numer. Anal. 16 (1979) 1036–1045.MathSciNetCrossRefzbMATHGoogle Scholar
  47. [47]
    WACKER,H.J.: A summary of the developments on imbedding methods. Continuation Methods, H.J.Wacker (ed), Academic Press (1978) 1–35.Google Scholar
  48. [48]
    WALTHER, H.O.: A theorem on the amplitudes of periodic solutions of delay equations with applications to bifurcation. J. Diff. Eq. 29 (1978) 396–404.MathSciNetCrossRefzbMATHGoogle Scholar
  49. [49]
    WATSON, L.T.: A globally convergent algorithm for computing fixed points of C2 maps. Appl. Math. Comp. 5 (1979) 297–311.CrossRefzbMATHGoogle Scholar
  50. [50]
    WATSON, L.T.: An algorithm that is globally convergent with probability one for a class of nonlinear two-point boundary value problems. SIAM J. Numer. Anal. 16 (1979) 394–401.MathSciNetCrossRefzbMATHGoogle Scholar
  51. [51]
    WATSON, L.T. and FENNER, D.: Algorithm 555: Chow-Yorke algorithm for fixed points or zeros of C2 maps. ACM Transactions on Mathematical Software, Vol. 6 (1980) 252–259.CrossRefzbMATHGoogle Scholar
  52. [52]
    WATSON, L.T., LI, T.Y. and WANG, C.Y.: The elliptic porous slider-a homotopy method. J. Appl. Mech. 45 (1978) 435–436.CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 1981

Authors and Affiliations

  • K. Georg
    • 1
  1. 1.Institut für Angewandte MathematikUniversität BonnBonn

Personalised recommendations